advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Downers Grove, Illinois, USA:

My son had a delayed low yesterday due to sports. This has happened in the past but this low was extreme. His blood sugar was 91 mg/dl [5.6 mmol/L] when he said he felt low. He had 20 grams of quick acting carbohydrates (orange juice and Gatorade). Within a half hour, he was 32 mg/dl [1.8 mmol/L]. He did not have a lot of insulin on board at the time, so I am attributing it to hockey practice and a soccer game that day. Why does this happen and how should I handle such lows in the future?

Answer:

Elsewhere in your letter you indicated that your son has had diabetes for 10 or more years. So, I am maybe a little surprised that you ask "why does this happen?"

As you know, while there are many factors that help regulate blood glucose control, the three major, basic variables are insulin, food, and physical activity. If blood glucose is too high, there is an imbalance (including too little insulin or too little exercise or excessive food) at the time of the high. If glucose is too low, then the imbalance would include some combination(s) of excessive insulin or excessive exercise or insufficient food at the time of the low. Since you imply that the day was a little heavy with exercise (hockey practice plus the soccer game) then you likely have the cause of the imbalance. Remember that the effects of exercise may not take fullest effect for hours after the exercise, especially for aerobic exercise.

I also wish to clarify that when I mean "insufficient food." I am also including the consideration that the intestines are working properly to digest and absorb all the calories provided with the meals and snacks. You indicated that your son "felt low" although his glucose was perfectly normal at 91 mg/dl [5.6 mmol/L]. I think you did exactly the correct thing by giving 15 to 20 grams of carbohydrates. You then indicated that, within 30 minutes, his glucose was 32 mg/dl [1.8 mmol/L]. Did he feel low at that time? (If not, then how do you know the low was "real"?) If he didn't feel low, you might have just been "treating a number" and not really your son. Of course, you know your son well and how he reacts to exercise.

Finally you asked about handling such circumstances in the future. I think you did a very good job and am uncertain that you need to do anything differently: check sugars before exercise and "mid-way" during exercise and with symptoms. Have fast-acting glucose available (and probably even the emergency glucagon kit). If you are not available, be certain that some other responsible person is there for you, maybe an adult relative, the coach, a trainer, etc.

If there is to be another "double exercise" day, then be certain to have a protein load for breakfast that morning and a good source of protein at lunch/snack. (Even a protein drink could work or No-Sugar Added Carnation Instant Breakfast). A slowly digestible carbohydrate bar (e.g., Extend Bar) could also work to be certain that there will be some calories being sustained. I bet that your own Diabetes Team will have other ideas for you and your son since they know him well and may wish to make adjustments in his pump rates. I didn't see in your letter whether your son stays connected to his pump while engaged in his sports activities. If so, then maybe a lower temporary basal rate would be a consideration or the use of an "un-tethered" pumping program (see our page on The Un-Tethered Regimen).

DS

DTQ-20100914123140
Original posting 27 Sep 2010
Posted to Hypoglycemia and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Monday September 27, 2010 15:53:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.